Tamoxifen after Mastectomy
Dear OncoLink "Ask The Experts,"
I had a mastectomy at age 36. The pathology report indicated the presence of both DCIS and LCIS. No lymph node involvement was seen and the estrogen receptor status was negative, so I had no further treatment.
Recently, at age 49, I was diagnosed with invasive ductal cancer of my other remaining breast and had a second mastectomy. There was no lymph node involvement, but this cancer was estrogen receptor positive. My oncologist recommends I take Tamoxifen as I am premenopausal. I read that Tamoxifen helps prevent recurrent breast cancer, but how would this benefit me, since I have already had both breasts removed and no lymph node involvement?
Carolyn Vachani RN, MSN, AOCN, OncoLink's Nurse Educator, responds:
It sounds like you already know that Tamoxifen decreases the chances of developing a new breast cancer, recurrence of an old breast cancer, or spread of cancer to distant sites (i.e. metastatic cancer). Even thought your breast tissue has been removed, cancer can still recur in that area or in other locations. For example, we can see it reappear along the surgical scar line (called a chest wall recurrence) or in another area (bone, liver, lung, etc).
Even when we think all of the cancer cells are gone, there may be stray cells that we cannot see on scans or exams. We know this because research has shown that without further treatment after surgery (i.e. chemotherapy, hormone therapy or radiation therapy), some cancers will return. We can't yet predict exactly which cancers will recur and which will not, but Tamoxifen is one way to help eliminate those stray cells and prevent the cancer from returning.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania